June  2017, 12(2): 191-215. doi: 10.3934/nhm.2017008

Transport of measures on networks

1. 

Dipartimento di Scienze di Base e Applicate per l'Ingegneria, "Sapienza" Università di Roma, Via Scarpa 16, 00161 Rome, Italy

2. 

Department of Mathematical Sciences "G. L. Lagrange", Politecnico di Torino, Corso Duca degli Abruzzi 24, 10129 Turin, Italy

Received  October 2016 Revised  February 2017 Published  May 2017

In this paper we formulate a theory of measure-valued linear transport equations on networks. The building block of our approach is the initial and boundary-value problem for the measure-valued linear transport equation on a bounded interval, which is the prototype of an arc of the network. For this problem we give an explicit representation formula of the solution, which also considers the total mass flowing out of the interval. Then we construct the global solution on the network by gluing all the measure-valued solutions on the arcs by means of appropriate distribution rules at the vertexes. The measure-valued approach makes our framework suitable to deal with multiscale flows on networks, with the microscopic and macroscopic phases represented by Lebesgue-singular and Lebesgue-absolutely continuous measures, respectively, in time and space.

Citation: Fabio Camilli, Raul De Maio, Andrea Tosin. Transport of measures on networks. Networks and Heterogeneous Media, 2017, 12 (2) : 191-215. doi: 10.3934/nhm.2017008
References:
[1]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008.

[2] V. I. Bogachev, Measure Theory, 1st edition, Springer-Verlag, Berlin Heidelberg, 2007.  doi: 10.1007/978-3-540-34514-5.
[3]

G. BrettiM. Briani and E. Cristiani, An easy-to-use algorithm for simulating traffic flow on networks: Numerical experiments, Discrete Contin. Dyn. Syst. Ser. S, 7 (2014), 379-394.  doi: 10.3934/dcdss.2014.7.379.

[4]

M. Briani and E. Cristiani, An easy-to-use algorithm for simulating traffic flow on networks: Theoretical study, Netw. Heterog. Media, 9 (2014), 519-552.  doi: 10.3934/nhm.2014.9.519.

[5]

F. Camilli and C. Marchi, Stationary mean field games systems defined on networks, SIAM J. Control. Optim., 54 (2016), 1085-1103.  doi: 10.1137/15M1022082.

[6]

J. A. CañizoJ. A. Carrillo and J. Rosado, A well-posedness theory in measures for some kinetic models of collective motion, Math. Models Methods Appl. Sci., 21 (2011), 515-539.  doi: 10.1142/S0218202511005131.

[7]

E. Cristiani, B. Piccoli and A. Tosin, Multiscale Modeling of Pedestrian Dynamics, vol. 12 of MS & A: Modeling, Simulation and Applications, Springer International Publishing, 2014. doi: 10.1007/978-3-319-06620-2.

[8]

E. Cristiani and S. Sahu, On the micro-to-macro limit for first-order traffic flow models on networks, Netw. Heterog. Media, 11 (2016), 395-413.  doi: 10.3934/nhm.2016002.

[9]

C. D'ApiceR. Manzo and B. Piccoli, Modelling supply networks with partial differential equations, Quart. Appl. Math., 67 (2009), 419-440.  doi: 10.1090/S0033-569X-09-01129-1.

[10]

K.-J. EngelM. K. FijavžR. Nagel and E. Sikolya, Vertex control of flows in networks, Netw. Heterog. Media, 3 (2008), 709-722.  doi: 10.3934/nhm.2008.3.709.

[11]

J. H. M. EversS. C. Hille and A. Muntean, Mild solutions to a measure-valued mass evolution problem with flux boundary conditions, J. Differential Equations, 259 (2015), 1068-1097.  doi: 10.1016/j.jde.2015.02.037.

[12]

J. H. M. EversS. C. Hille and A. Muntean, Measure-valued mass evolution problems with flux boundary conditions and solution-dependent velocities, SIAM J. Math. Anal., 48 (2016), 1929-1953.  doi: 10.1137/15M1031655.

[13]

L. Fermo and A. Tosin, A fully-discrete-state kinetic theory approach to traffic flow on road networks, Math. Models Methods Appl. Sci., 25 (2015), 423-461.  doi: 10.1142/S0218202515400023.

[14]

M. Garavello and B. Piccoli, Traffic Flow on Networks -Conservation Laws Models, AIMS Series on Applied Mathematics, American Institute of Mathematical Sciences, Springfield, MO, 2006.

[15]

P. GwiazdaG. Jamróz and A. Marciniak-Czochra, Models of discrete and continuous cell differentiation in the framework of transport equation, SIAM J. Math. Anal., 44 (2012), 1103-1133.  doi: 10.1137/11083294X.

[16]

D. Mugnolo, Semigroup Methods for Evolution Equations on Networks, Understanding Complex Systems, Springer International Publishing, 2014. doi: 10.1007/978-3-319-04621-1.

[17]

B. Piccoli and F. Rossi, Generalized Wasserstein distance and its application to transport equations with source, Arch. Ration. Mech. Anal., 211 (2014), 335-358.  doi: 10.1007/s00205-013-0669-x.

[18]

Y. V. Pokornyi and A. V. Borovskikh, Differential equations on networks, J. Math. Sci. (N. Y.), 119 (2004), 691-718.  doi: 10.1023/B:JOTH.0000012752.77290.fa.

[19]

D. T. H. Worm, Semigroups on Spaces of Measures, PhD thesis, Leiden University, 2010.

show all references

References:
[1]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008.

[2] V. I. Bogachev, Measure Theory, 1st edition, Springer-Verlag, Berlin Heidelberg, 2007.  doi: 10.1007/978-3-540-34514-5.
[3]

G. BrettiM. Briani and E. Cristiani, An easy-to-use algorithm for simulating traffic flow on networks: Numerical experiments, Discrete Contin. Dyn. Syst. Ser. S, 7 (2014), 379-394.  doi: 10.3934/dcdss.2014.7.379.

[4]

M. Briani and E. Cristiani, An easy-to-use algorithm for simulating traffic flow on networks: Theoretical study, Netw. Heterog. Media, 9 (2014), 519-552.  doi: 10.3934/nhm.2014.9.519.

[5]

F. Camilli and C. Marchi, Stationary mean field games systems defined on networks, SIAM J. Control. Optim., 54 (2016), 1085-1103.  doi: 10.1137/15M1022082.

[6]

J. A. CañizoJ. A. Carrillo and J. Rosado, A well-posedness theory in measures for some kinetic models of collective motion, Math. Models Methods Appl. Sci., 21 (2011), 515-539.  doi: 10.1142/S0218202511005131.

[7]

E. Cristiani, B. Piccoli and A. Tosin, Multiscale Modeling of Pedestrian Dynamics, vol. 12 of MS & A: Modeling, Simulation and Applications, Springer International Publishing, 2014. doi: 10.1007/978-3-319-06620-2.

[8]

E. Cristiani and S. Sahu, On the micro-to-macro limit for first-order traffic flow models on networks, Netw. Heterog. Media, 11 (2016), 395-413.  doi: 10.3934/nhm.2016002.

[9]

C. D'ApiceR. Manzo and B. Piccoli, Modelling supply networks with partial differential equations, Quart. Appl. Math., 67 (2009), 419-440.  doi: 10.1090/S0033-569X-09-01129-1.

[10]

K.-J. EngelM. K. FijavžR. Nagel and E. Sikolya, Vertex control of flows in networks, Netw. Heterog. Media, 3 (2008), 709-722.  doi: 10.3934/nhm.2008.3.709.

[11]

J. H. M. EversS. C. Hille and A. Muntean, Mild solutions to a measure-valued mass evolution problem with flux boundary conditions, J. Differential Equations, 259 (2015), 1068-1097.  doi: 10.1016/j.jde.2015.02.037.

[12]

J. H. M. EversS. C. Hille and A. Muntean, Measure-valued mass evolution problems with flux boundary conditions and solution-dependent velocities, SIAM J. Math. Anal., 48 (2016), 1929-1953.  doi: 10.1137/15M1031655.

[13]

L. Fermo and A. Tosin, A fully-discrete-state kinetic theory approach to traffic flow on road networks, Math. Models Methods Appl. Sci., 25 (2015), 423-461.  doi: 10.1142/S0218202515400023.

[14]

M. Garavello and B. Piccoli, Traffic Flow on Networks -Conservation Laws Models, AIMS Series on Applied Mathematics, American Institute of Mathematical Sciences, Springfield, MO, 2006.

[15]

P. GwiazdaG. Jamróz and A. Marciniak-Czochra, Models of discrete and continuous cell differentiation in the framework of transport equation, SIAM J. Math. Anal., 44 (2012), 1103-1133.  doi: 10.1137/11083294X.

[16]

D. Mugnolo, Semigroup Methods for Evolution Equations on Networks, Understanding Complex Systems, Springer International Publishing, 2014. doi: 10.1007/978-3-319-04621-1.

[17]

B. Piccoli and F. Rossi, Generalized Wasserstein distance and its application to transport equations with source, Arch. Ration. Mech. Anal., 211 (2014), 335-358.  doi: 10.1007/s00205-013-0669-x.

[18]

Y. V. Pokornyi and A. V. Borovskikh, Differential equations on networks, J. Math. Sci. (N. Y.), 119 (2004), 691-718.  doi: 10.1023/B:JOTH.0000012752.77290.fa.

[19]

D. T. H. Worm, Semigroups on Spaces of Measures, PhD thesis, Leiden University, 2010.

Figure 1.  Sketch of the characteristics of problem (17) in the two cases $\tau(0)=\sigma(0)<T$ (left) and $\tau(0)=\sigma(0)>T$ (right). For pictorial purposes we imagine a constant velocity field, so that the characteristics are straight lines in the space-time
Figure 2.  The 1-2 junction with a sketch of the characteristics along which the solution to the example of Section 6.1 propagates in the space-time of the network
Figure 3.  The 2-1 junction with a sketch of the characteristics along which the solution to the example of Section 6.3 propagates in the space-time of the network
[1]

Ammari Zied, Liard Quentin. On uniqueness of measure-valued solutions to Liouville's equation of Hamiltonian PDEs. Discrete and Continuous Dynamical Systems, 2018, 38 (2) : 723-748. doi: 10.3934/dcds.2018032

[2]

Cleopatra Christoforou, Myrto Galanopoulou, Athanasios E. Tzavaras. Measure-valued solutions for the equations of polyconvex adiabatic thermoelasticity. Discrete and Continuous Dynamical Systems, 2019, 39 (11) : 6175-6206. doi: 10.3934/dcds.2019269

[3]

Maria Michaela Porzio, Flavia Smarrazzo, Alberto Tesei. Radon measure-valued solutions of unsteady filtration equations. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022040

[4]

Michiel Bertsch, Flavia Smarrazzo, Andrea Terracina, Alberto Tesei. Signed Radon measure-valued solutions of flux saturated scalar conservation laws. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3143-3169. doi: 10.3934/dcds.2020041

[5]

Azmy S. Ackleh, Vinodh K. Chellamuthu, Kazufumi Ito. Finite difference approximations for measure-valued solutions of a hierarchically size-structured population model. Mathematical Biosciences & Engineering, 2015, 12 (2) : 233-258. doi: 10.3934/mbe.2015.12.233

[6]

Philip Trautmann, Boris Vexler, Alexander Zlotnik. Finite element error analysis for measure-valued optimal control problems governed by a 1D wave equation with variable coefficients. Mathematical Control and Related Fields, 2018, 8 (2) : 411-449. doi: 10.3934/mcrf.2018017

[7]

Piotr Gwiazda, Sander C. Hille, Kamila Łyczek, Agnieszka Świerczewska-Gwiazda. Differentiability in perturbation parameter of measure solutions to perturbed transport equation. Kinetic and Related Models, 2019, 12 (5) : 1093-1108. doi: 10.3934/krm.2019041

[8]

Yu Liu, Ting Zhang. On weak (measure-valued)-strong uniqueness for compressible MHD system with non-monotone pressure law. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2021307

[9]

Proscovia Namayanja. Chaotic dynamics in a transport equation on a network. Discrete and Continuous Dynamical Systems - B, 2018, 23 (8) : 3415-3426. doi: 10.3934/dcdsb.2018283

[10]

Leonardi Filippo. A projection method for the computation of admissible measure valued solutions of the incompressible Euler equations. Discrete and Continuous Dynamical Systems - S, 2018, 11 (5) : 941-961. doi: 10.3934/dcdss.2018056

[11]

Simona Fornaro, Stefano Lisini, Giuseppe Savaré, Giuseppe Toscani. Measure valued solutions of sub-linear diffusion equations with a drift term. Discrete and Continuous Dynamical Systems, 2012, 32 (5) : 1675-1707. doi: 10.3934/dcds.2012.32.1675

[12]

Zheng Chen, Liu Liu, Lin Mu. Solving the linear transport equation by a deep neural network approach. Discrete and Continuous Dynamical Systems - S, 2022, 15 (4) : 669-686. doi: 10.3934/dcdss.2021070

[13]

Young-Pil Choi, Seung-Yeal Ha, Seok-Bae Yun. Global existence and asymptotic behavior of measure valued solutions to the kinetic Kuramoto--Daido model with inertia. Networks and Heterogeneous Media, 2013, 8 (4) : 943-968. doi: 10.3934/nhm.2013.8.943

[14]

Fabio Camilli, Raul De Maio. Memory effects in measure transport equations. Kinetic and Related Models, 2019, 12 (6) : 1229-1245. doi: 10.3934/krm.2019047

[15]

R.L. Sheu, M.J. Ting, I.L. Wang. Maximum flow problem in the distribution network. Journal of Industrial and Management Optimization, 2006, 2 (3) : 237-254. doi: 10.3934/jimo.2006.2.237

[16]

Zari Dzalilov, Iradj Ouveysi, Alexander Rubinov. An extended lifetime measure for telecommunication network. Journal of Industrial and Management Optimization, 2008, 4 (2) : 329-337. doi: 10.3934/jimo.2008.4.329

[17]

Jerry L. Bona, Stéphane Vento, Fred B. Weissler. Singularity formation and blowup of complex-valued solutions of the modified KdV equation. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 4811-4840. doi: 10.3934/dcds.2013.33.4811

[18]

Roman Romanov. Estimates of solutions of linear neutron transport equation at large time and spectral singularities. Kinetic and Related Models, 2012, 5 (1) : 113-128. doi: 10.3934/krm.2012.5.113

[19]

Sanchit Chaturvedi, Jonathan Luk. Phase mixing for solutions to 1D transport equation in a confining potential. Kinetic and Related Models, 2022, 15 (3) : 403-416. doi: 10.3934/krm.2022002

[20]

Vandana Sharma. Global existence and uniform estimates of solutions to reaction diffusion systems with mass transport type boundary conditions. Communications on Pure and Applied Analysis, 2021, 20 (3) : 955-974. doi: 10.3934/cpaa.2021001

2021 Impact Factor: 1.41

Metrics

  • PDF downloads (178)
  • HTML views (60)
  • Cited by (5)

Other articles
by authors

[Back to Top]